Hail, Hardeman
- When
- April 27, 11:49 AM CST
- Where
- Hardeman County, 1.58 mi ESE of Goodlett
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.328, -99.856
A widespread, long-duration and historic severe weather and tornado outbreak occurred from the late morning through late evening on the 27th. In all, 32 tornadoes affected portions of the WFO Norman Forecast Area, the third most in a single day during the period of reliable record.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A widespread, long-duration and historic severe weather and tornado outbreak occurred from the late morning through late evening on the 27th. In all, 32 tornadoes affected portions of the WFO Norman Forecast Area, the third most in a single day during the period of reliable record. This included six significant (EF-2+) tornadoes and one violent (EF-4) tornado that struck Marietta (Love County).
Synoptically, a slow-moving and deep mid/upper-level wave progressed across the Four Corners region during the day. At the surface, an area of low-pressure strengthened/deepened across southwest Kansas, with a trailing dryline extending near and just west of the 100th meridian through much of the day. As ascent overspread this feature, numerous (organized) severe thunderstorms developed across the WFO Norman Forecast Area, even by as early as daybreak/early morning hours. The boundary layer was characterized by strong instability and wind shear, favorable for an organized/supercell storm mode. Initial supercells across western Oklahoma produced a few reports of large hail and the first (brief) tornadoes of the event just after 10 AM. Supercell storm development continued across portions of the area, focusing along an axis from western-north Texas into north-central Oklahoma through much of the afternoon. The first significant (EF-2) tornado of the event impacted the eastern edge of Knox City (Knox County, Texas) just after 3 PM. Through the evening, a quasi-linear convective system (QLCS) organized and swept across much of southern/central Oklahoma and adjacent north Texas. Numerous mesovortex-type tornadoes developed and impacted the aforementioned areas. Ahead of the main convective line, strong warm air advection, driven by an increasing (45-60 knot) low-level jet, promoted the development of pre-frontal/line supercell thunderstorms. Multiple of these storms became strongly tornadic, producing multiple strong and long-tracking tornadoes. This included an EF-2 tornado impacting the western portions of Ardmore, an EF-3 tornado making a direct impact on the historic downtown district and adjacent neighborhoods in Sulphur, an EF-3 tornado traversing western portions of Hughes County, just west of Holdenville, and an EF-4 tornado destroying a Dollar Tree distribution center and nearby large retail stores on the west side of Marietta. The latter three tornadoes resulted in fatalities (1 in Sulphur, 2 near Holdenville and 1 in Marietta) along with additional injuries.
Beyond severe weather outcomes, a significant flash flooding event occurred from the late evening of the 27th through mid-morning of the 28th. The corridor of highest rainfall, with observed 24-hour totals of 5-to-8 inches, occurred across portions of south-central into southeast Oklahoma, on the heels of a cluster of significant tornado impacts earlier in the evening. Additional flooding occurred across far northern Oklahoma (Kay County) during the evening of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 10:35 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1135 AM CDT Sat Apr 27 2024
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 145 AM CDT Sat Apr 27 2024
Very active day expected across Oklahoma and western north Texas as
multiple rounds of severe storms will impact the area.
A subtle wave will get things started later this morning as it
initiates storms across northwest Texas that will then move/develop
northeast across southwest into western and perhaps central Oklahoma
during the first part of the day today. Even at this time of day the
environment will be conducive for severe storms and even though
large hail will be the primary hazard, soundings would suggest there
is at least some tornado risk as well. Some questions remain as to
how this activity will evolve during the day, but is currently
expected to move off to the north and northeast during the early
afternoon.
In the wake of the morning convection anticipate airmass across the
area to destabilize through the afternoon to the east of the dryline
which will be located across western Oklahoma southward into western
north Texas. As the approaching large-scale trough and associated
lift interacts on the dryline, expected another round or two of
scattered thunderstorms to develop along and ahead of the dryline.
With upwards of 3000-3500 J/kg of CAPE along with deep layer shear
of 40-50kts the environment will support supercells with the
potential for very large hail, damaging winds and tornadoes(some
strong tornadoes possible as well). Wind fields will continue to
strengthen late in the day and into the evening with llj
development. This will also increase tornado potential with any
supercell storms.
This activity is expected to grow upscale into a slow-moving squall-
line with damaging wind gusts and some continued risk of tornadoes
the main severe hazards as we go deeper into the evening and
overnight. The slow eastward progression and high precipitable water
will also lead to increased flooding threat. A Flood Watch remains
in effect through tonight for portions central into eastern Oklahoma.
To the west of the dryline across far west/northwest Oklahoma there
will be a period of elevated to perhaps near critical fire weather
conditions that develop this afternoon. Will issue another RFD for
that area.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 145 AM CDT Sat Apr 27 2024
Overnight storms will linger into Sunday, mainly across southeast
Oklahoma, where heavy rainfall and severe risk will continue. All
this activity should shift east of the area by late in the day
Sunday. Some drier air will then move into the area with a couple of
drier days. A minor wave will work through the area on Monday, but
rain chances associated with this will be minimal.
South winds return Tuesday and with veered low level flow, much
warmer 850mb temps will result in a much warmer day. Significant
differences with respect to precip occur Tuesday afternoon and
Tuesday night. With southwest flow does appear there is a chance of
precip, but GFS looks a bit overdone.
Some rain and thunderstorm chances continue through the remainder of
the week. We do look to remain in modest southwest flow and
sufficient instability will be present for the potential for some
severe weather just about any day from Wednesday through Friday, no
widespread severe currently is expected.
A rather strong cold front will bring some cooler/drier weather by
the end of the and into the following weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1131 AM CDT Sat Apr 27 2024
Severe thunderstorms will continue to develop across western and
northern Oklahoma and western north Texas through the afternoon
with the potential for large hail and strong tornadoes. Recent
short-term guidance has suggested that storms will be arriving a
bit later into central Oklahoma (around 3-5 PM), and these storms
will also bring the threat of large hail and tornadoes
(potentially strong). Tonight, there is a high potential for
repeated thunderstorms with very heavy rainfall across parts of
central, southern, and southeastern Oklahoma. This activity could
exit our forecast area as early as 7-8 AM.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 60 79 56 / 80 70 20 0
Hobart OK 83 56 80 53 / 80 40 0 10
Wichita Falls TX 79 59 81 56 / 70 80 0 0
Gage OK 86 51 78 48 / 30 10 0 10
Ponca City OK 80 59 80 50 / 80 70 40 10
Durant OK 81 62 77 61 / 70 90 80 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ020-025-026-028>032-
039>043-045>048-050>052.
TX...Flood Watch through Sunday evening for TXZ089-090.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...01Hazardous Weather Outlook National Weather Service Norman OK 257 AM CDT Sat Apr 27 2024 OKZ004>048-050>052-TXZ083>090-280800- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 257 AM CDT Sat Apr 27 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE..Today and Tonight... .Thunderstorms... There is a moderate risk of severe thunderstorms today across a large portion of northern into central and southern Oklahoma and portions of western north Texas. An enhanced risk covers much of the remainder of western north Texas and Oklahoma. Multiple rounds of severe storms will be possible across the area today and tonight. Hail to the size of baseballs, damaging wind gusts of up to 80 mph and tornadoes, some of which could be strong, will all be possible. .Heavy Rainfall... Multiple rounds of thunderstorms will also result in a risk for flooding by late today and tonight particularly near and east of I-35. Fire Weather... Near critical fire weather conditions are possible this afternoon across northwest Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There will be a chance of severe thunderstorms Sunday across southeast Oklahoma. A chance of thunderstorms will return across the area Wednesday and continue through Friday. Although widespread severe is not expected a few strong to severe storms appear possible. .Flooding... Chance of heavy rainfall and possible flooding will continue Sunday morning across southeast Oklahoma. .Fire Weather... Near critical fire weather conditions may develop Tuesday afternoon across northwest Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
1121 AM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM Hail 2 S Ringwood 36.35N 98.25W
04/27/2024 M1.25 Inch Major OK Public
Report from mPING: Half Dollar (1.25 in.).
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1123 AM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Hail 3 SW Seiling 36.12N 98.96W
04/27/2024 E1.75 Inch Dewey OK Emergency Mngr
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1130 AM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Hail 3 SSW Seiling 36.11N 98.96W
04/27/2024 E1.75 Inch Dewey OK Emergency Mngr
&&
EMSpecial Weather Statement
National Weather Service Norman OK
1135 AM CDT Sat Apr 27 2024
OKZ021-271700-
Beckham OK-
1135 AM CDT Sat Apr 27 2024
...A strong thunderstorm will impact portions of northwestern Beckham
County through NOON CDT...
At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Erick, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sayre, Erick, and Texola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3542 9985 3542 9949 3505 9993 3509 10000
3520 10000
TIME...MOT...LOC 1634Z 211DEG 37KT 3516 9992
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1200 PM CDT Sat Apr 27 2024
TXZ083-084-271730-
Foard TX-Hardeman TX-
1200 PM CDT Sat Apr 27 2024
...A strong thunderstorm will impact portions of northwestern Foard
and western Hardeman Counties through 1230 PM CDT...
At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Swearingen, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quanah, Goodlett, and Lazare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3423 10005 3424 10003 3424 10001 3423 10000
3436 10000 3453 9988 3449 9982 3445 9979
3442 9975 3441 9973 3438 9969 3438 9964
3437 9962 3396 10005
TIME...MOT...LOC 1700Z 218DEG 37KT 3420 10001
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDUSpecial Weather Statement
National Weather Service Norman OK
1225 PM CDT Sat Apr 27 2024
OKZ006-271800-
Alfalfa OK-
1225 PM CDT Sat Apr 27 2024
...Strong thunderstorms will impact portions of Alfalfa County
through 100 PM CDT...
At 1225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burlington to 4 miles east of Carmen.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherokee, Carmen, Burlington, Amorita, Byron, Lambert, Ingersoll,
Great Salt Plains Lake, Driftwood, and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9811 3674 9811 3651 9853 3690 9854
3700 9839
TIME...MOT...LOC 1725Z 236DEG 29KT 3689 9845 3660 9838
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MahaleThe Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
26 hail, 5 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Personal weather station measurement.
Social media report.
This tornado developed just southwest of Knox City and initially moved eastward across the south side of town, then turned northeast moving through the east side of town. A few houses suffered roof damage, and some sheds, outbuildings and trees were significantly damaged in Knox City. As the tornado continued to move northeast through rural Knox County, a few more farm houses had roof damage, barns were significantly damaged. A number of power poles along FM-2534 were broken. The tornado finally dissipated about 2 miles west of Rhineland.
Knox City (KNOX) Mesonet observation.
This tornado developed a couple of miles east or Red Springs in central Baylor County and moved northeast dissipating as a waterspout over Lake Kemp. Power poles were broken or pushed over along FM-1789 just south of FM-2069. Damage occurred to a silo and at least a couple of barns as well as a few trees along the path.
MPing report. Time is radar estimated.
While the large tornado was ongoing northwest of Seymour, security camera footage from a house on County Road 127 recorded another small tornado occurring about 2.5 miles northwest of the main tornado. No damage is known to have occurred in this rural area. The path of this tornado is estimated based on radar and the viewing angle of the video footage.
Relayed by amateur radio.
Roads impassable in residential areas of Knox City due to flooding. Flooding also noted at the intersection of Texas State Highway 6 and 222. Event time is approximate.
MPing report.
MPing report. Additional nearby confirmation from research meteorologists with the National Severe Storms Laboratory.
MPing report.
MPing report.
MPing report.
MPing report.
A tornado was observed by research meteorologists with the National Severe Storms Laboratory and Texas Tech University northwest of Iowa Park. No significant damage was observed and the path is estimated.
A tornado was observed by storm chasers and research meteorologists. The tornado initially developed in northern Wichita County and damaged a couple of power poles along Thrift Road to the north-northwest of Burkburnett. The tornado moved east-northeast crossing the Red River into far southeastern Tillman County Oklahoma.
MPing report. Time is radar estimated.
Relayed by amateur radio.
Relayed by amateur radio.
MPing report.
MPing report.
MPing report.
Relayed by amateur radio.
Relayed by amateur radio.
MPing report.
MPing report.
MPing report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173314, 1222693, 1173334, 1173349, 1174043, 1173351, 1174045, 1173369, 1174048, 1173605, 1173897, 1173609, 1173610, 1173611, 1173616, 1173628, 1173631, 1174420, 1174424, 1173639, 1173648, 1173651, 1173652, 1173654, 1173660, 1173664, 1173681, 1173683, 1173684, 1173687, 1173689, 1173695, 1173729, 1173748.